Title

Patch Test Reactions Associated With Topical Medications: A Retrospective Analysis of the North American Contact Dermatitis Group Data (2001-2018)

Document Type

Journal Article

Publication Date

3-1-2022

Journal

Dermatitis : contact, atopic, occupational, drug

Volume

33

Issue

2

DOI

10.1097/DER.0000000000000777

Abstract

BACKGROUND/OBJECTIVES: Topical medications may lead to allergic contact dermatitis. This study characterized positive patch test reactions associated with medications in patients evaluated by the North American Contact Dermatitis Group (NACDG). METHODS: This study is a retrospective analysis of the NACDG data (2001-2018). Patients with at least 1 positive patch test reaction associated with a medication source were included. Allergens, reaction characteristics, clinical relevance, and source details were tabulated. RESULTS: Of 43,722 patients, 6374 (14.6%) had positive allergic patch test reactions associated with 1 or more topical medication sources. Patients with versus without allergic reactions to medications were more likely to be older than 40 years (P < 0.0001) and/or have primary sites of dermatitis on the legs, anal/genital region, or trunk (P < 0.0001). There were 8787 reactions to NACDG allergens; the most common were neomycin (29.4%), bacitracin (29.1%), propylene glycol 100% (10.6%), tixocortol-17-pivalate (10.0%), lidocaine (7.9%), budesonide (4.9%), and dibucaine (4.4%). Propylene glycol 100% was the most common inactive ingredient (10.6%). Current relevance was present in 61.0%. A total of 6.5% of the individuals with medication allergy would have had 1 or more positive patch test reactions missed if only tested to the NACDG screening series. CONCLUSIONS: Positive patch test reactions associated with topical medications were common (14.6%), and most were clinically relevant. Patients with topical medication allergy were twice as likely to have anal/genital involvement. Active ingredients, especially neomycin, bacitracin, and tixocortol-17-pivalate, were frequent culprits.

Department

Dermatology

COinS